Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 42, NWS Blacksburg, VA

June 17, 2015Floyd County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 17, 2015, 10:16 PM EDT for Floyd County, Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2015, 10:16 PM EDT (02:16 UTC)
Expired
Jun 17, 2015, 11:15 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 5 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 10:55 PM EDTTSTM WND DMG5 Wnw Floyd, VA2 TREES DOWN ON RIDGEVIEW ROAD
Jun 17, 11:03 PM EDTTSTM WND DMG4 Wnw Floyd, VA2 TREES DOWN ON WILLS RIDGE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS51 KRNK 180216
SVRRNK
VAC063-180315-
/O.NEW.KRNK.SV.W.0042.150618T0216Z-150618T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1016 PM EDT WED JUN 17 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 1115 PM EDT

* AT 1016 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR PILOT TO NEAR INDIAN VALLEY...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLOYD...
  INDIAN VALLEY...
  COPPER HILL...
  CHECK...
  AND ALUM RIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3694 8061 3701 8052 3699 8049 3702 8045
      3700 8042 3702 8041 3701 8039 3702 8035
      3708 8028 3712 8012 3707 8011 3706 8012
      3703 8010 3700 8014 3699 8012 3696 8014
      3695 8018 3687 8024 3683 8034 3681 8035
TIME...MOT...LOC 0216Z 266DEG 32KT 3704 8041 3695 8060 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
4 follow-up statements
510 
WUUS51 KRNK 180220 CCA
SVRRNK
VAC063-180315-
/O.COR.KRNK.SV.W.0042.150618T0216Z-150618T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EDT WED JUN 17 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 1115 PM EDT

* AT 1016 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR PILOT TO NEAR INDIAN VALLEY...MOVING EAST AT 35
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLOYD...
  INDIAN VALLEY...
  COPPER HILL...
  CHECK...
  AND ALUM RIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS PRODUCED WIND DAMAGE IN PULASKI COUNTY. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3694 8061 3701 8052 3699 8049 3702 8045
      3700 8042 3702 8041 3701 8039 3702 8035
      3708 8028 3712 8012 3707 8011 3706 8012
      3703 8010 3700 8014 3699 8012 3696 8014
      3695 8018 3687 8024 3683 8034 3681 8035
TIME...MOT...LOC 0216Z 266DEG 32KT 3704 8041 3695 8060 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
954 
WWUS51 KRNK 180245
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 PM EDT WED JUN 17 2015

VAC063-180315-
/O.CON.KRNK.SV.W.0042.000000T0000Z-150618T0315Z/
FLOYD VA-
1045 PM EDT WED JUN 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR FLOYD COUNTY...

AT 1044 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR COPPER HILL TO NEAR FLOYD...MOVING EAST AT 35
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLOYD...
INDIAN VALLEY...
CHECK...
ALUM RIDGE...
AND TERRYS FORK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

THESE STORMS HAVE PRODUCED WIND DAMAGE IN NORTHERN FLOYD NEAR 
RINER...AS WELL AS IN PULASKI AND MONTGOMERY COUNTIES. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
 
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3693 8057 3697 8050 3702 8035 3708 8027
      3706 8021 3704 8013 3703 8010 3700 8014
      3699 8012 3696 8014 3695 8018 3687 8024
      3683 8034 3681 8035
TIME...MOT...LOC 0244Z 266DEG 32KT 3706 8011 3697 8030 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
179 
WWUS51 KRNK 180302
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1102 PM EDT WED JUN 17 2015

VAC063-180315-
/O.CON.KRNK.SV.W.0042.000000T0000Z-150618T0315Z/
FLOYD VA-
1102 PM EDT WED JUN 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR CENTRAL AND EASTERN FLOYD COUNTY...

AT 1059 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CALLAWAY TO FLOYD...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FLOYD...
AND ALUM RIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE UPSTREAM IN 
PULASKI...NORTHERN FLOYD...AND SOUTHWESTERN MONTGOMERY COUNTIES. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.
 
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...WHICH MAY LEAD 
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3692 8050 3696 8044 3698 8036 3699 8027
      3699 8020 3700 8014 3699 8012 3696 8014
      3695 8018 3683 8034 3681 8035
TIME...MOT...LOC 0259Z 268DEG 29KT 3699 8011 3690 8030 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
793 
WWUS51 KRNK 180316
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT WED JUN 17 2015

VAC063-180325-
/O.EXP.KRNK.SV.W.0042.000000T0000Z-150618T0315Z/
FLOYD VA-
1116 PM EDT WED JUN 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AND EASTERN FLOYD 
COUNTY HAS EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS 
BEEN ALLOWED TO EXPIRE. LIGHT TO MODERATE RAIN AND OCCASIONAL CLOUD-
TO-GROUND LIGHTNING WILL CONTINUE ACROSS THE EASTERN AND SOUTHERN 
PARTS OF THE COUNTY FOR ABOUT ANOTHER 30 MINUTES...BUT SEVERE 
WEATHER IS NO LONGER EXPECTED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3692 8050 3696 8044 3698 8036 3699 8027
      3699 8020 3700 8014 3699 8012 3696 8014
      3695 8018 3683 8034 3681 8035
TIME...MOT...LOC 0312Z 266DEG 32KT 3699 8011 3690 8030 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:15 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 17, 7:15 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT WED JUN 17 2015

.SYNOPSIS...
HIGH PRESSURE ACROSS THE SOUTHEAST STATES WILL REMAIN IN PLACE FOR
THE REMAINDER OF THIS WEEK. A WEAK FRONT OVER THE AREA WILL
OSCILLATE ACROSS THE REGION INTO THE WEEKEND AND BE THE MAIN FOCUS
FOR SHOWERS AND THUNDERSTORMS. THIS BOUNDARY WILL LIKELY INTERACT
WITH MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION BILL TO
BRING MORE WIDESPREAD SHOWERS AND STORMS INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 700 PM EDT WEDNESDAY...

LINE OF STRONG CONVECTION WILL SLIDE ACROSS SOUTHSIDE VIRGINIA
EARLY THIS EVENING. BOUNDARIES AND LINGERING INSTABILITIES OVER
NORTHWESTERN NORTH CAROLINA COULD SEE STORMS THROUGH LATE THIS
EVENING...THEREFORE WILL LEAVE SOME POPS ALONG THE VA/NC BORDER.
ELSEWHERE...ISOLATED CONVECTION WILL FADE WITH LOSS OF HEATING.

AS OF 200 PM EDT WEDNESDAY...

MAIN CONCERN CONTINUES WITH CONVECTIVE COVERAGE INTO THIS EVENING AS
INITIAL OUTFLOW UNDER A PASSING WAVE TO THE NORTH SLIDES EAST CROSSING
THE BLUE RIDGE LATE THIS AFTERNOON AND INTO THE PIEDMONT BY EARLY
EVENING. THIS ALONG THE RESIDUAL WEAK FRONT ACROSS THE CENTRAL CWA THAT
WILL SLOWLY LIFT BACK NE AS A WARM FRONT AS THE WAVE PASSES OVERNIGHT.
INSTABILITY NORTH OF THE BOUNDARY REMAINS QUITE WEAK WITH BEST FOCUS
ALONG AND JUST SOUTH OF THE FRONT WHERE SEEING SOMEWHAT HIGHER CAPES
POOL NORTHWARD.

SOME OF THE LATEST SHORT TERM SOLUTIONS ORGANIZE THINGS A BIT MORE IN
THE NEXT FEW HOURS AS THE FLOW ALOFT BACKS A BIT SO KEEPING HIGH
CHANCE/LOW LIKELYS WEST EARLY ON WITH CHANCES ELSEWHERE FOR MORE
ISOLATED POP UP STORMS BUT QUITE IFFY. OTHER QUESTION WITH POTENTIAL
FOR ANOTHER UPSTREAM CONVECTIVE CLUSTER TO SLIDE SE LATER THIS EVENING
AS THE FRONT LIFTS FARTHER NORTH AND CONVERGENCE INCREASES OVER THE NE
SECTIONS. LATEST GUIDANCE STILL ATTEMPTS TO FOLD THIS FEATURE DOWN EAST
OF THE BLUE RIDGE BUT AGAIN POSSIBLY OVERDONE. THUS KEEPING IN HIGHER
POPS NE FOR NOW GIVEN UNCERTAINTY WHILE DECREASING FROM SW TO NE BY
MIDNIGHT...REACHING ONLY SLIGHT CHANCES AT BEST ACROSS MOST SECTIONS
LATE. SOME PATCHY FOG POSSIBLE WHERE HEAVIER DOWNPOURS DO OCCUR...OTRW
ANOTHER WARM/MUGGY NIGHT WITH LOWS MOSTLY 65-72.

WAVE EXITS BY EARLY THURSDAY WITH THE WARM FRONT SHIFTING TO THE NORTH
ALLOWING MUCH OF THE REGION TO SLIP INTO AN AREA OF WEAK SINKING MOTION
AIDED BY DEEP WESTERLY FLOW AND GOOD MIXING UNDER WEAK CAPPING ALOFT.
THIS SHOULD ACT TO SUPPRESS MOST CONVECTION WITH BEST CHANCES PERHAPS
OVER THE FAR NORTH WITH A FAINT WAVE PASSING...AND ALONG THE NW SLOPES
PER LOW LEVEL CONVERGENCE. NAM REMAINS THE WETTEST IN HAVING MORE
CONVECTION OVER THE FAR WEST WHILE MOST OTHER SOLUTIONS LACKING MUCH
MORE THAN ISOLATED MOUNTAIN COVERAGE. THUS WILL ONLY INCLUDE A SLIGHT
MENTION EAST OF THE BLUE RIDGE THURSDAY WITH CHANCE COVERAGE DEVELOPING
LATE IN THE DAY WEST WHICH MAY STILL BE OVERDONE. OTRW THE MAIN ASPECT
WILL AGAIN BE WITH THE HEAT AS 85H TEMPS RETURN TO AROUND +22-23C WHILE
DECENT DOWNSLOPING KICKS IN UNDER MAINLY SUNNY SKIES EAST. THIS COULD
PUSH HIGHS INTO THE MID/UPPER 90S SE AND CLOSE TO 90 WEST PENDING
DEGREE OF EARLY CLOUDS AND LATER ISOLATED SHRA/TSRA. THIS SHOULD ALSO
BUMP HEAT INDICES BACK CLOSE TO 100 IN THE PIEDMONT DURING THE
AFTERNOON.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 330 PM EDT WEDNESDAY...

UPPER PATTERN WILL FEATURE LOW AMPLITUDE QUASI ZONAL FLOW KEEPING THE
JET STREAM TO OUR NORTH. THIS WILL KEEP AN OLD FRONTAL BOUNDARY
WAVERING THROUGH THE REGION. WITH THE BOUNDARY IN THE AREA COMBINED
WITH ABUNDANT MOISTURE WE WILL CONTINUE TO SEE DIURNALLY BIASED
CONVECTION WITH HEAVY RAIN BECOMING AN INCREASING THREAT AS TROPICAL
MOISTURE FROM THE REMNANTS OF TS BILL AFFECT THE REGION THIS WEEKEND.
DYNAMIC ENERGY ASSOCIATED WITH THE TS REMNANTS SLIDE BY TO OUR NORTH
SATURDAY NIGHT WHICH LOOKS TO KEEP THE HEAVIEST PRECIPITATION JUST
OUTSIDE OF OUR AREA. HOWEVER...ENHANCING LOW LEVEL WINDS MAY ALLOW SOME
CONVECTIVE ELEMENTS TO BECOME MORE ORGANIZED AND POSE A MARGINAL SEVERE
THREAT.

THERE WILL BE NO CHANGE IN AIRMASS BUT TEMPERATURES WILL LIKELY BE A
FEW DEGREES COOLER DUE TO INCREASED CLOUD COVER AND PRECIPITATION.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 330 PM EDT WEDNESDAY...

ON MONDAY THE TS REMNANTS WILL BE OFF THE NEW ENGLAND COAST AND GETTING
ABSORBED BY ANOTHER LOW/FRONTAL SYSTEM SWEEPING THROUGH THE NORTHEAST.
THERE IS NOTHING TO PUSH THIS FRONT THROUGH OUR REGION SO IT WILL
SIMPLY PIVOT/MEANDER ACROSS THE AREA AS THE UPPER PATTERN STARTS TO
AMPLIFY AGAIN WITH A RIDGE BECOMING REESTABLISHED OVER THE EASTERN US.
THIS WILL KEEP US LOCKED INTO THE HEAT WELL INTO NEXT WEEK. AS THE
UPPER RIDGE BUILDS IN FROM THE WEST THIS MAY BE ENOUGH TO GRADUALLY
NUDGE THE FRONTAL BOUNDARY TO THE NORTHEAST. HOWEVER...IT APPEARS THAT
THE BOUNDARY WILL LINGER OVER THE REGION THROUGH THE FIRST PART OF NEXT
WEEK AND LEAVE US VULNERABLE TO UPSTREAM MCS DEVELOPMENT SLIDING INTO
THE REGION FROM THE NORTHWEST. WITHOUT ANYTHING DEFINITIVE TO LATCH ON
TO WILL KEEP POPS LOW AND WAIT FOR THE SITUATION TO DEFINE ITSELF
OVER THE NEXT FEW DAYS.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
AS OF 710 PM EDT WEDNESDAY...

THUNDERSTORMS ARE LIKELY ACROSS SOUTHSIDE VIRGINIA AND NORTHWEST
NORTH CAROLINA THROUGH 02Z THURSDAY. THE MAIN THREAT FROM THESE
STORMS WOULD BE STRAIGHT LINE WINDS BUT ALSO IFR VSBYS IN THE
HEAVIER DOWNPOURS. ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE THROUGH SUNSET. BY 02Z THU...ALL CONVECTION SHOULD FADE
WITH LOSS OF HEATING WITH LINGERING VFR DEBRIS CLOUDS OVERNIGHT.
PATCHY FOG IS ALSO POSSIBLE IF DEBRIS CLOUDS THIN
OVERNIGHT...ESPECIALLY IN AREAS THAT SAW HEAVY RAIN THIS AFTERNOON
AND EVENING.

WAVE PASSES ON THURSDAY WITH MUCH OF THE REGION IN BETWEEN LIFT
SOURCES AND UNDER A DECENT WESTERLY FLOW THAT SHOULD LIMIT
CONVECTION TO THE MAINLY THE FAR WEST AND PERHAPS BLUE RIDGE LATE.
THUS RUNNING WITH OVERALL VFR IN SCATTERED TO BROKEN CU FIELDS
AFTER ANY EARLY FOG/STRATUS FADES WITH WEST WINDS AT 10-20 KTS.

NEXT IMPULSE ARRIVES FROM THE WEST FRIDAY AHEAD OF THE BILL
REMNANTS WITH PERHAPS ANOTHER ROUND OF MVFR IN AT LEAST WIDELY
SCATTERED AFTERNOON/EVENING STORMS.

EXTENDED AVIATION DISCUSSION...

FRONTAL BOUNDARY LOCATION WITH THE RIDGE OVER THE SOUTHEAST WILL BE
THE MAIN FOCUS OF WEATHER THRU THE WEEKEND ALONG WITH REMNANTS OF
BILL THAT SHOULD GET CAUGHT INTO THE UPPER FLOW AROUND THE RIDGE BY
THE END OF THE WEEK. THIS COULD RESULT IN MORE NUMEROUS SHOWERS AND
THUNDERSTORMS FRIDAY NIGHT AND SATURDAY...AND MORE WIDESPREAD MVFR
CONDITIONS. WEAK TROUGH CROSSES THE AREA SUNDAY WITH CONVECTION
BECOMING MORE ISOLATED DURING THE AFTERNOON/EVENING. OTRW OVERALL
VFR INTO MONDAY WITH ADDED ISOLATED CONVECTION POSSIBLE WITH YET
ANOTHER WEAK FRONT LINGERING OVER THE REGION.

OTHERWISE...EXPECT VFR EXCEPT THE TYPICAL FOG FORMATION AT LWB/BCB
AND AT TIMES LYH THROUGH THE WEEK EARLY MORNING TIME FRAME.

&&

.CLIMATE...
AS OF 320 PM EDT WEDNESDAY...

RECORD HIGHS FOR WEDNESDAY JUNE 17TH...

STATION RECORD HIGHS/YEAR
ROANOKE 96/1944
LYNCHBURG 96/1944
DANVILLE 99/1981
BLACKSBURG 88/1994
BLUEFIELD 86/2007
LEWISBURG 88/2014

RECORD HIGHS FOR THURSDAY JUNE 18TH...

STATION RECORD HIGHS/YEAR
ROANOKE 97/1925
LYNCHBURG 96/1944
DANVILLE 96/2007
BLACKSBURG 88/2014
BLUEFIELD 90/2007
LEWISBURG 89/2014

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/RCS
CLIMATE...JH/PM
Hazardous weather outlook, Jun 17, 9:04 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 PM EDT WED JUN 17 2015

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508-
190115-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
904 PM EDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY LATER SATURDAY INTO SUNDAY AS THE REMNANTS OF BILL
PASS TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-190115-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
904 PM EDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR LATER SATURDAY
INTO SUNDAY AS THE REMNANTS OF BILL PASS TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jun 17, 8:38 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT WED JUN 17 2015

VAZ017-032-180115-
FLOYD-PATRICK-
838 PM EDT WED JUN 17 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PATRICK AND SOUTH
CENTRAL FLOYD COUNTIES...

AT 836 PM EDT...A SMALL AREA OF STRONG THUNDERSTORMS WAS LOCATED
NEAR THE ROCKY KNOB SUMMIT RECREATION AREA AND TOWARD WOOLWINE...
MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
THUNDERSTORMS...ALONG WITH OCCASIONAL CLOUD-TO-GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
WOOLWINE...
ROCKY KNOB RECREATION AREA...
MABRY MILL...
BUFFALO RIDGE...
AND FAIRY STONE STATE PARK.

LAT...LON 3675 8044 3688 8044 3687 8022 3685 8010
      3685 8008 3683 8008 3679 8004 3679 8007
      3678 8010 3674 8009 3672 8009 3670 8008
TIME...MOT...LOC 0036Z 259DEG 12KT 3683 8036

RAB
Local storm report, Jun 17, 8:40 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     LIGHTNING        4 SSE MARTINSVILLE CITY 36.62N 79.85W
06/17/2015                   HENRY              VA   911 CALL CENTER

            STRUCTURE FIRE CAUSED BY LIGHTNING ON EGGLESTON FALLS
            ROAD

&&

SK
Local storm report, Jun 17, 8:43 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     6 SE BASSETT            36.70N 79.92W
06/17/2015                   HENRY              VA   911 CALL CENTER

            TREE DOWN ON LONGVIEW DRIVE

0638 PM     TSTM WND DMG     2 WNW MARTINSVILLE CITY 36.70N 79.90W
06/17/2015                   HENRY              VA   911 CALL CENTER

            TREE DOWN ON STULTZ ROAD AND VIRGINIA AVENUE

&&

SK
Local storm report, Jun 17, 9:28 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 PM EDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     2 NW CLIMAX             36.90N 79.52W
06/17/2015                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE UPROOTED ON OXFORD RD.

0634 PM     TSTM WND DMG     5 WNW BLAIRS            36.71N 79.47W
06/17/2015                   PITTSYLVANIA       VA   911 CALL CENTER

            ONE TREE DOWN NEAR THE 8800 BLOCK OF THE FRANKLIN
            TURNPIKE.

0637 PM     TSTM WND DMG     1 E SWANSONVILLE        36.73N 79.56W
06/17/2015                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ON FRANKLIN TURNPIKE AND CEDAR RIDGE RD.

0639 PM     TSTM WND DMG     5 WSW DRY FORK          36.72N 79.49W
06/17/2015                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ALONG FRANKLIN TURNPIKE.

0656 PM     TSTM WND DMG     3 SSE BLAIRS            36.64N 79.37W
06/17/2015                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE UPROOTED ON TWIN ARCH DRIVE

0658 PM     TSTM WND DMG     4 SSE KEELING           36.66N 79.27W
06/17/2015                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN AT INTERSECTION OF KENTUCK RD AND BURCH CREEK
            RD.

&&

RSTONEFI
Special weather statement, Jun 17, 9:30 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 PM EDT WED JUN 17 2015

VAZ011-013-014-180230-
MONTGOMERY-PULASKI-GILES-
930 PM EDT WED JUN 17 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CITY OF
RADFORD...PULASKI...SOUTH CENTRAL GILES AND WESTERN MONTGOMERY
COUNTIES...

AT 927 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM POPLAR
HILL...TO DUBLIN...TO PULASKI...AND WAS MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
RADFORD...
PULASKI...
DUBLIN...
AND POPLAR HILL.

LAT...LON 3718 8080 3730 8081 3717 8034 3703 8037
      3701 8045 3702 8045 3700 8047 3699 8050
      3701 8052 3700 8052 3698 8055 3695 8066
      3708 8092
TIME...MOT...LOC 0127Z 291DEG 30KT 3723 8071 3713 8068 3706 8080

RAB
Special weather statement, Jun 17, 9:34 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT WED JUN 17 2015

WVZ508-180230-
WESTERN GREENBRIER-
934 PM EDT WED JUN 17 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
GREENBRIER COUNTY...

AT 933 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 10 MILES SOUTHEAST OF WEBSTER SPRINGS TO NEAR
RICHWOOD TO 8 MILES SOUTHEAST OF SUMMERSVILLE...MOVING SOUTHEAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS...ALONG
WITH FREQUENT CLOUD-TO-GROUND LIGHTNING AND HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
ANJEAN...
DUO...
LEONARD...
TROUT...
AND WILLIAMSBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3822 8036 3808 8036 3800 8045 3795 8056
      3808 8071 3827 8044
TIME...MOT...LOC 0133Z 293DEG 30KT 3837 8026 3823 8049 3818 8078

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:38 PM EDTSpecial Weather StatementRNKPatrick37 min
Jun 17, 9:30 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford60 min
Jun 17, 9:55 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford35 min
Jun 17, 10:35 PM EDTSpecial Weather StatementRNKCarroll55 min
Jun 17, 10:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd53 min
Jun 17, 10:53 PM EDTSpecial Weather StatementRNKFranklin52 min
Jun 17, 11:07 PM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg53 min
Jun 17, 11:27 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry48 min
Jun 17, 11:42 PM EDTSpecial Weather StatementRNKCampbell, Pittsylvania, City of Danville63 min
Jun 18, 12:29 AM EDTSpecial Weather StatementRNKCharlotte, Halifax61 min
Jun 18, 1:51 AM EDTSpecial Weather StatementRNKCity of Danville24 min
Jun 18, 2:21 AM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania, City of Danville3 hr
Jun 18, 2:36 PM EDTSpecial Weather StatementRNKPatrick39 min
Jun 18, 2:38 PM EDTSpecial Weather StatementRNKSmyth37 min
Jun 18, 3:14 PM EDTSpecial Weather StatementRNKSmyth31 min
Jun 18, 3:17 PM EDTSpecial Weather StatementRNKPatrick58 min
Jun 18, 3:42 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg63 min
Jun 18, 3:59 PM EDTSpecial Weather StatementRNKBuckingham31 min
Jun 18, 4:17 PM EDTSpecial Weather StatementRNKCity of Galax43 min
Jun 18, 4:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham54 min
Jun 18, 4:25 PM EDTSpecial Weather StatementRNKGiles50 min
Jun 18, 4:41 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem64 min
Jun 18, 4:46 PM EDTSpecial Weather StatementRNKBland59 min
Jun 18, 4:56 PM EDTSpecial Weather StatementRNKAppomattox, Bedford, Campbell, City of Lynchburg64 min
Jun 18, 5:33 PM EDTSpecial Weather StatementRNKTazewell57 min
Jun 18, 5:53 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin52 min
Jun 18, 6:15 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania60 min
Jun 18, 6:48 PM EDTSevere Thunderstorm WarningRNKTazewell45 min
Jun 18, 7:03 PM EDTSpecial Weather StatementRNKCharlotte, Halifax57 min
Jun 18, 7:54 PM EDTSpecial Weather StatementRNKSmyth, Tazewell51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.